Utah, 2014Wildfire and High Wind in Utah, April 25, 2014
April 25, 2014 · NWS SLC · 3 events in 2 counties and zones
A slow-moving storm system passed through Utah beginning April 25. The primary threat from this storm was gusty winds in the southern half of the state.
- Deaths
- 0
- Injuries
- 10
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving storm system passed through Utah beginning April 25. The primary threat from this storm was gusty winds in the southern half of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 25, 10:20 AM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Apr 25, 10:20 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1120 AM MDT FRI APR 25 2014
.SYNOPSIS...A MILD SOUTHWESTERLY FLOW WILL INCREASE TODAY AHEAD
OF THE NEXT PACIFIC STORM. THIS SYSTEM WILL CROSS THE REGION LATE
TONIGHT THROUGH SATURDAY. A COLD TRAILING SYSTEM WILL CROSS
NORTHERN UTAH LATE SUNDAY.
&&
.DISCUSSION...THE UPPER TROF IS DEEPENING ALONG THE WEST COAST
THIS MORNING WITH AN INCREASING S-SWLY FLOW OVER THE CWA. A
DEEPENING SURFACE LOW OVER SWRN UT AT THIS TIME IS FORECAST TO
TRANSLATE INTO CENTRAL UT THIS AFTN WITH SOUTH WINDS INCREASING
SOUTH OF THIS FEATURE. WINDS HAVE ALREADY GUSTED UP TO 34 KTS AT
MILFORD AND CEDAR CITY AND GUSTY S WINDS ARE ALSO DEVELOPING OVER
SERN UT. A FEW 60 MPH GUSTS COULD OCCUR OVER SWRN UT BUT SPEEDS
FOR THE MOST PART SHOULD REMAIN AT ADVISORY LEVELS AND EXISTING
WIND ADVISORY LOOKS GOOD.
SCATTERED SHOWERS PERSIST ACROSS FAR NWRN UT AT THIS TIME.
STEADIER RAIN EARLIER DROPPED .34 WATER AT THE SOUTH END OF THE
GROUSE CREEK MTNS ALTHO MOST OTHER LOCATIONS IN THIS AREA HAD LESS
THAN THAT. EXPECT THESE TO BECOME A LITTLE MORE WIDESPREAD ACROSS
NWRN UT THIS AFTERNOON THROUGH THIS EVE AS ELEVATED CONVECTION
DEVELOPS UNDER INCREASING LIFT AHEAD OF THE APPROACHING TROF.
SHOWERS DEVELOP OVER SWRN UT LATE TONIGHT AS THE SRN END OF THE
TROF STARTS TO SWING ACROSS THE SRN GREAT BASIN AND RAIN BECOMES
WIDESPREAD SAT MORNING AS THE COLD FRONT PUSHES THRU. EXPECT
WIDESPREAD RAIN TO HOLD OFF ACROSS NWRN UT UNTIL AT LEAST MID
MORNING SAT UNTIL THE NRN PORTION OF THE TROF AND ASSOCIATED COLD
FRONT ARRIVES.
SNOW IN THE MTNS SHOULD REMAIN LIMITED TO HIGHER ELEVATIONS UNTIL
SAT WHEN IT WILL LOWER TO AROUND 6000 FT. STILL DO NOT EXPECT
MAJOR IMPACTS OVER THE PASSES AS BULK OF SNOW WILL OCCUR DURING
DAYTIME HOURS SO CONTINUE TO FAVOR AN ADVISORY FOR THIS EVENT
BASED ON IMPACT EVEN IF WARNING LEVEL AMOUNTS FALL AT THE HIGHEST
ELEVATIONS. WILL LIKELY ISSUE THIS WITH THE AFTN FORECASTS.
PRECIP TAPERS OFF SAT EVE WITH A BREAK THRU SUN MORNING. NEXT LOW
AMPLITUDE SHORT WAVE IN GFS IS NOW WETTER IN 12Z RUN AND FAIRLY
COLD INDICATING FAIRLY WIDESPREAD PRECIP AGAIN SUN AFTN INTO SUN
NIGHT WITH SNOW POSSIBLY DOWN TO THE WRN VALLEY FLOORS.
UPDATED EARLIER TO ADJUST SKY COVER FOR THE REST OF THE MORNING
AND TWEAKED POPS A BIT FOR THIS AFTN. NO ADDITIONAL UPDATES
PLANNED AT THIS TIME.
&&
.AVIATION...THE FORECAST FOR SURFACE WINDS AT THE SLC TERMINAL WILL
BE CHALLENGING TODAY. WINDS ARE EXPECTED TO BE LIGHT SOUTHERLY OR
LIGHT AND VARIABLE THEN BECOME NORTHERLY AROUND 20Z THIS
AFTERNOON...THOUGH THERE IS A 30 PERCENT CHANCE THAT WINDS WILL
REMAIN FROM THE SOUTH THROUGH THE DAY. VFR CONDITIONS WILL
PREVAIL.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR UTZ013>016-019>021.
WY...NONE.
&&
PUBLIC...WILENSKY
AVIATION...HOSENFELD
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 25, 5:34 AM MST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
634 AM MDT FRI APR 25 2014
UTZ001>016-019>021-517-518-WYZ021-261200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
634 AM MDT FRI APR 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
GUSTY SOUTH WINDS WILL DEVELOP ACROSS CENTRAL AND SOUTHERN UTAH
TODAY. WIND GUSTS UP TO 55 MPH ARE POSSIBLE IN THESE AREAS.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS NORTHERN UTAH. THIS PRECIPITATION
IS EXPECTED TO BECOME WIDESPREAD ACROSS WESTERN UTAH AFTER
MIDNIGHT TONIGHT AS A STRONG PACIFIC STORM SYSTEM MOVES INTO
THE REGION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIDESPREAD VALLEY RAIN AND ACCUMULATING MOUNTAIN SNOW WILL
CONTINUE AREAWIDE THROUGH THE DAY SATURDAY. SNOW LEVELS WILL
GRADUALLY LOWER TO NEAR 6000 FEET DURING THE DAY SATURDAY.
SIGNIFICANT SNOWFALL ACCUMULATION IS EXPECTED ABOVE 7500 FEET
THROUGH SATURDAY NIGHT. PRECIPITATION WILL GRADUALLY WIND DOWN
SATURDAY NIGHT.
ANOTHER SERIES OF STORM SYSTEMS WILL AFFECT MAINLY NORTHERN UTAH
LATE SUNDAY INTO MONDAY. THESE WILL BE MUCH COLDER SYSTEMS
BRINGING A CHANCE OF SNOW TO THE NORTHERN VALLEYS IN ADDITION TO
THE NORTHERN MOUNTAINS. WITH THIS COLDER AIR MOVING INTO THE
AREA...A HARD FREEZE IS POSSIBLE BOTH SUNDAY AND MONDAY NIGHTS
NEAR THE IDAHO BORDER...INCLUDING THE CACHE VALLEY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
High Wind, West Central Utah
- When
- April 25, 2:50 PM MST to 6:00 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
Peak recorded wind gusts across west central Utah included 66 mph at the Delta Municipal Airport and 58 mph at the U.S. 6 at Eureka sensor.
Wildfire, Southwest Utah
- When
- April 25, 3:00 PM MST to 6:00 PM MST
- Where
- Southwest Utah forecast zone
- Property damage
- $15,000
- Reported by
- Newspaper
A wildfire began just north of Cedar City and was fueled by strong winds, before being contained after burning 45 acres. A landowner had been doing a controlled burn on April 24, and thought had put it out, but some of the embers reignited the blaze with the strong winds and got out of control on April 25. The fire threatened, but did not reach, 30 homes in the area. The wildfire consumed three power poles and caused a power outage; Rocky Mountain Power estimated the damage at $15,000.
High Wind, Southwest Utah
- When
- April 25, 3:40 PM MST to 5:30 PM MST
- Where
- Southwest Utah forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Injuries
- 0 direct, 10 indirect
- Reported by
- ASOS
The peak recorded wind gust across southwest Utah was 61 mph at the Milford ASOS. In addition, these strong winds caused low visibilities in blowing dust. On Interstate 15 between Parowan and Beaver, this led to accidents involving 13 vehicles, resulting in multiple injuries.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, April 25, 20141 death · 16 injured · $16 million · EF3 · 22 events
- Tornadoes and Damaging Winds in North Carolina, April 25, 20141 death · 3 injured · $4.2 million · EF2 · 13 events
- Rip Current in Puerto Rico, April 25 to 27, 20141 death · 1 event
- Winter Storm and High Wind in California, April 25 to 26, 2014$600,000 · 56 kt wind · 4 events
- Damaging Wind in North Carolina, April 25, 2014$50,000 · 65 kt wind · 1 event
- High Wind and Strong Wind in California, April 25, 2014$25,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Virginia, April 25, 2014$3,000 · 1 in hail · 9 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 25, 2014$10,000 · 50 kt wind · 8 events
- Damaging Wind in West Virginia, April 25, 2014$12,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 25, 20144 events
- Damaging Winds in Virginia, April 25, 2014$9,000 · 61 kt wind · 3 events
- High Wind in California, April 25 to 26, 201464 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513525, 513527, 513526.